Maybe This Time Will Be Easier

Chemo has begun again. It was sweet to have a couple of months off – my hair even started to fill in enough that I went to my hairdresser for the first time in months and had him trim it so it looked like a hairstyle. While the top and middle is still very, very thin, there is enough to look like I have a short haircut. It will not last long – this new chemo leads to hair loss. In the meantime, I am enjoying seeing some real hair. My nails are funny too – the growth at the bottom from the time off chemo is normal nail growth while the top two-thirds is ridged with some lines through them, both of which are caused by the chemo. The normal nails will not last long either. While it was wonderful to get time off chemo, I am glad to be treating the cancer again because it has definitely grown in my liver.

Last week was the first day of treatment under my new protocol. The chemo I am doing is not what I did last time. Instead I am getting chemo through a clinical trial of a drug that was successful with prostate cancer patients and is now a Phase II study with gastric cancer patients. It is a taxine derivative called Cabazitaxel. If it does not work, I will be switched to the standard second course of treatment for gastric cancer. I will not attempt right now to write those names, although one is Taxil or Taxel, however it is correctly spelled. For now, it is enough that I remember the name of what I am being given in the trial.

Last week, I started the week with a liver biopsy, taking some tumor cells from my liver to do a full genetic work-up. That is a good thing for future treatment that may target genes I have. The biopsy went smoothly. Not until the next day did I feel pain at the site. It did not last long, and the entry was just a small circle. The biopsy was done at the liver because it is more easily accessed than my stomach tumor. I then went for chemo on Wednesday with no idea how I would react. Because it is a clinical trial, my first chemo included a physical exam. The chemo itself did not take long. I was given Zofran and Benadryl through my port before the chemo, each for 15 minutes, waited 30 minutes, and then had a one hour infusion of chemo. The Benadryl made me feel drunk – I had to fight not to slur my words. The nurse told me that most of her patients who get Benadryl are slurring their words within 5 minutes and asleep 5 minutes after that. I fought myself awake for about 30 minutes and then had no choice but to sleep. The Benadryl knocked me out. I slept through the hour of chemo and then slept part of the afternoon once I returned home. That was actually a nice surprise because it meant I was not awake for whatever effects I am getting from the chemo.

It was so freeing not to leave with a chemo pump around my waist, with chemo pumping into me for the next three days. It was also so freeing not to get full blown nausea. While I had some stomach uneasiness and have had some since chemo, I have not experienced the debilitating full blown nausea of my last chemo. I am aggressively addressing the uneasiness so that it does not become something more, but it appears that this chemo will not cause the same level of nausea. While I was told that before I started, I did not want to become too optimistic because with me and drugs nausea appears to be a given. Not to experience full blown nausea this time was a huge relief. This chemo also does not cause the loss of peripheral vision, extreme sensitivity to cold, or jaw pain I had in my last chemo. While neuropathy is one of the common side effects, so far it has not worsened my neuropathy, but this is only the first treatment. The reaction I had was more delayed. The day after chemo I felt good enough to go out to lunch and dinner. My son was staying with me because Alan had to be out of town for work Wednesday through Saturday and missed all of my chemo. Deb took me to chemo and stayed with me Wednesday. The day after chemo Alex took me to the clinic for a shot of Nulesta to increase my white blood cell count and then I was done until my next doctor visit this week. I felt good enough that day that I told Alex to go to work on Friday and that I would be fine. He did, but Friday turned into a bad day. I started by doing yoga, but instead of the gentle yoga I usually do after chemo, I did a short form ashtanga class. While that is much easier than my normal ashtanga practice and is usually a breeze for me, it was too much right after chemo. After that class, I felt totally trashed. i rallied to meet my friend Kim for lunch but then about one hour later started feeling really bad. As the day went on, I felt more and more horrible, with a splitting headache (which is a common side effect of this chemo) and a lot of stomach uneasiness and exhaustion. While I originally had told Alex I could be home alone Friday night, I changed my mind. I sent a text to Alex to come to the house after work because I felt so bad. When he walked in, he said I looked like I used to look during the three days I was on the chemo pump. He could tell I felt a lot worse than the day before. It was a relief to have him there. While I hate to be dependent, when I am feeling that sick, I need the comfort of someone being with me just in case I need to be driven somewhere or need something from the store or just need care.

Since that day, I have noticed that I am a lot more fatigued in the afternoons. I also have experienced some stomach spasms. On Saturday I started bleeding, almost as if I am having a period. I will be letting my doctor know of that side effect and am hoping it will stop by Wednesday of this week when I am to see him for a check-up. At the moment it appears less than yesterday when it was pretty heavy, so I am hoping for the best. I just do not want this side effect to prevent me from continuing on this protocol. Doing chemo every three weeks, having an infusion that takes only two hours, and not experiencing full blown nausea, are all things I want to continue. This is a Phase II trial, which means that the institutions do not know all of the effects of this chemo for gastric cancer patients, so this may be just another effect. It is a strange one though, and certainly unexpected.

My next chemo is in 2 1/2 weeks. The thought of having two weeks without chemo makes me so happy. It is funny how cancer puts everything into perspective. We become grateful for the smallest gifts. Two weeks off is a gift after six months of chemo for three days every other week.

When I looked at the date of my check-up, this Wednesday, it is also Earth Day. More significantly, that day is exactly one year to the day I learned I had metastatic cancer. On April 22, 2014, after a full day of arbitration, I learned that the small needle biopsy of my lymph nodes revealed I had cancer. I then began the journey that started one year ago. In some ways, that year has flown by. In others, it has gone slowly and has so informed my life that it seems I have been fighting cancer forever. I have a long fight ahead of me. After one year, I remain, in the words of a friend, “strong, healthy and resilient.” I plan to continue to remain that way.

Advertisements
Standard

3 thoughts on “Maybe This Time Will Be Easier

  1. michelle says:

    This was the bible reading at mass on Friday. I thought it was perfect for you:
    The LORD is my light and my salvation;
    whom should I fear?
    The LORD is my life’s refuge;
    of whom should I be afraid?
    One thing I ask of the LORD
    this I seek:
    to dwell in the house of the LORD
    all the days of my life,
    that I may gaze on the loveliness of the LORD
    and contemplate his temple.
    I believe that I shall see the bounty of the LORD
    in the land of the living.
    Wait for the LORD with courage;
    be stouthearted, and wait for the LORD.
    God Bless,
    Michelle

  2. Karen says:

    You are a true inspiration to all of us by reminding us to live each moment and make the most of each day. Wishing you a gentle experience with this trial. Love, Karen.

  3. Maud Gosse says:

    Here’s to an easier, softer journey and I am right here rooting for you. I thank you so much for your inspiration and it’s onward and upward, sending many positive kind thoughts!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s